Colorado, 2012

Avalanche in Colorado, February 3, 2012

February 3, 2012 · NWS GJT · 1 event in 1 county or zone

Periods of heavy snowfall in the Gorge area of Highway 550 triggered several small slides that buried sections of Highway 550.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Periods of heavy snowfall in the Gorge area of Highway 550 triggered several small slides that buried sections of Highway 550.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 10:09 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 2, 10:09 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1009 PM MST THU FEB 2 2012

.UPDATE...

UPDATED TO DROP WINTER WEATHER ADVISORIES FOR THE CENTRAL COLORADO
MOUNTAINS AND THE LA SAL AND ABAJO MOUNTAINS OF SOUTHEAST UTAH.
THESE AREAS HAVE RECEIVED VERY LITTLE SNOWFALL OVER THE PAST 24
HOURS ACCORDING TO SNOTEL DATA. SINCE THE BEST DYNAMICS AND
MOISTURE WILL REMAIN WELL SOUTH AND EAST OF THESE AREAS
RESPECTIVELY...AND SINCE NORTHEAST FLOW IS UNFAVORABLE FOR GOOD
OROGRAPHIC LIFT...DO NOT EXPECT MUCH ADDITIONAL SNOW. THEREFORE...
WENT AHEAD AND DROPPED THE ADVISORIES FOR THESE AREAS. IN
CONTRAST ...SNOW HAS ACCUMULATED AS EXPECTED OVER THE SAN JUAN
MOUNTAINS OF SOUTHWEST COLORADO AND OVER THE EASTERN UINTAS OVER
NORTHEAST UTAH WITH MORE ON THE WAY. THEREFORE...THE ADVISORIES
FOR THESE AREAS WILL BE ALLOWED TO CONTINUE.

&&

.PREV DISCUSSION /ISSUED 938 PM MST THU FEB 2 2012/...

AVIATION /FOR 06Z TAF ISSUANCE/...

THE UPPER LOW RESPONSIBLE FOR THE LATEST WINTER STORM CONTINUED TO
SPIN OVER THE DURANGO AREA LATE THIS AFTERNOON AND INTO THE
EVENING. AS A RESULT...SNOW CONTINUED UNABATED OVER THE SAN JUAN
MOUNTAINS WITH LIGHTER AND MORE PERIODIC SNOW IN THE CENTRAL
MOUNTAINS. KCEZ...KDRO AND KPSO HAVE SEEN PERIODS OF SNOW BRINGING
IFR CIGS AND VSBY. MEANWHILE...THE COLORADO VALLEYS NORTH OF THE
SAN JUAN MOUNTAINS AND OVER EASTERN UTAH HAVE CONTINUED TO
EXPERIENCE VFR CONDITIONS. PERSISTENT SNOW OVER THE EASTERN UINTA
MOUNTAINS HAD RESULT IN WIDESPREAD MOUNTAIN OBSCURATION.

MODELS LIFT THE LOW SLOWLY EAST-NORTHEASTWARD DURING THE REMAINDER
OF THE NIGHT. AS A RESULT...IMPACTS ALONG THE KCEZ-KPSO CORRIDOR
WILL DECREASE WITH SNOW BECOMING LESS FREQUENT AS THE NIGHT
PROGRESSES. HOWEVER...LOW LEVEL MOISTURE COMBINED WITH FALLING
TEMPERATURES WILL RESULT IN AREAS OF IFR/LIFR CIGS AND VSBY DUE TO
FOG WHICH WILL LAST THROUGH 16Z FRIDAY. THE SAN JUAN MOUNTAINS
WILL REMAIN OBSCURED AS WIDESPREAD SNOW CONTINUES TO FALL
OVERNIGHT. SNOW WILL REMAIN LIGHTER OVER THE CENTRAL MOUNTAINS.
THERE IS LITTLE CHANCE OF DEGRADATION IN FLIGHT CATEGORIES OVER
AIRPORTS IN EASTERN UTAH AND COLORADO NORTH OF THE SAN JUANS.

SHOWERS BECOME MORE SCATTERED IN NATURE AND WILL REMAIN CONFINED
TO THE MOUNTAINS FRIDAY. THEREFORE...EXCEPT FOR AREAS OF MOUNTAIN
OBSCURATION EXPECT VFR CONDITIONS THROUGH THE DAY. EXPECT SHOWERS
TO DECREASE SIGNIFICANTLY FRIDAY EVENING.

PREV DISCUSSION /ISSUED 356 PM MST THU FEB 2 2012/...

SHORT TERM /TONIGHT THROUGH SATURDAY/...

THE MAIN LOW PRESSURE CENTER HAS BEEN SLOWLY MOVING ACROSS
SOUTHWEST COLORADO THIS AFTERNOON. THEN LATE TONIGHT INTO
FRI...ANOTHER IMPULSE OF ENERGY WILL DROP ALONG THE BACKSIDE OF
THIS LOW. AS THIS HAPPENS HIGH PRESSURE WILL STRENGTHEN OVER
ALBERTA AND SASKATCHEWAN PRODUCING A REX BLOCK OVER WEST/CENTRAL
NORTH AMERICA. THE FLOW WILL THEN GRADUALLY PINCH OFF A TRAILING
WEAK LOW OVER UTAH LATE SATURDAY...WITH A DEFORMATION ZONE
STRETCHED BETWEEN IT AND THE PARENT LOW OVER THE CENTRAL PLAINS.

FOR THE DETAILS...DEEP MOISTURE HAS ACCOMPANIED THE MAIN LOW
TODAY...WITH THE BEST PRECIPITATION AFFECTING THE SOUTHERN SLOPES
OF THE SAN JUAN AND ABAJO MOUNTAINS AND SOUTHWARD. WRAP AROUND
FLOW HAS DEVELOPED OVER ALL BUT THE FAR SOUTHEAST CORNER BY THIS
AFTERNOON...AND THAT CORNER WILL SOON FOLLOW. IN GENERAL...THIS
EAST TO NORTHEAST FLOW IS NOT FAVORABLE FOR OUR SIDE OF THE
CONTINENTAL DIVIDE. BUT THERE ARE SOME LOCAL AREAS THAT DO WELL IN
THIS REGIME. WINDS HAVE PICKED UP OVER THE UINTA MOUNTAINS...AND
ARE EXPECTED TO CONTINUE WITH THE NORTH SLOPES THE MOST FAVORED
AREA FOR OROGRAPHIC SNOW THROUGH TONIGHT. ALSO INSTABILITY WILL
CONTINUE TO BE MODERATE AT LEAST...ESPECIALLY OVER THE SOUTH. AND
THROUGH LATE THIS AFTERNOON DAYTIME HEATING AND SOME BREAKS IN THE
CLOUDS WILL AID THE INSTABILITY FOR A FEW MORE HOURS. WILL GO
AHEAD AND LET ALL THE ADVISORIES RIDE AS SHOWERS SHOULD CONTINUE
THROUGH TONIGHT. EXPECT THAT SOME AREAS...SUCH AS THE NORTH
SLOPES OF THE GRAND MESA AND SAN JUAN MOUNTAINS WILL DO BETTER
OVERNIGHT AS THE FLOW BECOMES MORE NORTHEAST.

WRAP AROUND MOISTURE WILL CONTINUE OVER THE AREA ON FRIDAY WITH
THE AIR MASS REMAINING SOMEWHAT UNSTABLE. THEREFORE EXPECT SHOWERS
TO CONTINUE OVER MUCH OF THE HIGHER TERRAIN...HOWEVER ANY
ACCUMULATIONS WILL BE ON THE LIGHT SIDE. ACTIVITY WILL THEN
DIMINISH INTO THE WEEKEND WITH A FEW MOUNTAIN SNOW SHOWERS
POSSIBLE DUE TO THE WEAKLY UNSTABLE AIR MASS OVER THE REGION.

LOW TEMPERATURES WILL CONTINUE TO BE ON THE WARM SIDE TONIGHT IN
THE MOIST AIR MASS...WITH A FEW DEGREES OF COOLING FRIDAY NIGHT
DUE TO SOME DRYING. EXPECT A GRADUAL COOLING TREND FOR HIGH
TEMPS MOST AREAS FOR FRI AND SAT.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

GENERAL TRENDS OF THE MEDIUM RANGE MODELS ARE TO BEGIN TO BREAK DOWN
THE REX BLOCK SATURDAY EVENING PUSHING THE HIGH OUT OF THE CANADIAN
PRAIRIES INTO THE NORTHERN PLAINS BY SUNDAY AFTERNOON. THIS WILL
EFFECTIVELY SPLIT THE LOW PRESSURE GYRE OVER THE CENTER OF THE
COUNTRY...PUSHING THE MAIN PLAINS WEATHER MAKER INTO THE MIDWEST.
THE WESTERN ENERGY SPLIT WILL RETROGRADE THE MAIN LOW PRESSURE
CENTER TO SOMEWHERE IN THE VICINITY OF WESTERN WYOMING TO THE IDAHO
PANHANDLE...NOT VERY GOOD MODELS CONSENSUS JUST YET AND LEAVING SOME
LOW CONFIDENCE TO FORECAST. ONE PROBLEM WITH THESE SOLUTIONS IS THE
FARTHER WEST THIS LOW PROGRESSES THE BETTER CHANCE IT WILL GET STUCK
UNDER THE WESTERN CANADIAN AMPLIFIED RIDGE AND BE SLOWER TO EJECT
BACK ACROSS THE NORTHERN ROCKIES. THE EURO AND GFS CAMPS ARE CLOSER
TO THIS SCENARIO...EJECTING THIS LOW ACROSS THE NORTHERN GREAT BASIN
AND NORTHERN CWA MONDAY NIGHT INTO TUESDAY.

GENERALLY QUIET WEATHER IS EXPECTED SATURDAY NIGHT THROUGH MONDAY AS
THE WRAP AROUND MOISTURE IS PUSHED OUT BY DRIER AIR. FAIRLY STEEP
LAPSE RATES WILL REMAIN AND CAN NOT RULE OUT ISOLATED MOUNTAIN TOP
SHOWERS WITH ANY RESIDUAL MOISTURE BUT POPS LIMITED TO HIGHEST
ELEVATIONS. 295K SURFACE IS SHOWING SOME VERY SLIGHT MOISTURE RETURN
IN THE WAA AHEAD OF THE LOW SWINGING OUT OF THE WEST ON MONDAY
EVENING. WILL BEGIN TO TREND POPS UPWARD DURING THIS TIME BUT WITH
LACK OF STRONG LARGE SCALE ASCENT AND BETTER MOISTURE ANY PCPN LOOKS
TO REMAIN SCATTERED AND LOW QPF.

AS THIS SYSTEM MOVES EAST OF THE AREA TUESDAY NIGHT LOW PRESSURE
WILL BE MOVING OFF THE SOUTHERN CALIFORNIA/BAJA COAST. AGAIN MODEL
AGREEMENT IN PLACEMENT OF THIS LOW IS LACKING AND THIS COULD PLAY A
ROLE IN WHICH FLOW WILL SET UP OVER OUR CWA. THE EURO HAS THE LOW
FARTHER TO THE SOUTHWEST LEAVING NORTHWESTERLY FLOW TO DOMINATE OVER
OUR CWA AND ANY SENSIBLE WEATHER WOULD AFFECT THE NORTHERN
MOUNTAINS. GFS WITH A LOW CLOSER TO SHORE HAS A MORE SOUTHWEST TO
WEST FLOW MID WEEK LEAVING MUCH OF THE CWA IN A MOIST ADVECTION
PATTERN AND BETTER CHANCE OF PRECIPITATION. NEEDLESS TO SAY
CONFIDENCE REMAINS LOW AND POPS WILL TREND THIS WAY AS WELL.
TEMPERATURES LOOK TO REMAIN AT OR ABOVE NORMAL THROUGH THE
PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL 6 AM MST FRIDAY FOR ZONES 017>019.
UT...WINTER WEATHER ADVISORY UNTIL 6 AM MST FRIDAY FOR ZONE 023.

&&

UPDATE.......NL
SHORT TERM...EH
LONG TERM....15
AVIATION.....NL
Hazardous weather outlook, Feb 2, 5:52 AM MST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MST THU FEB 2 2012

COZ001>014-017>023-UTZ022>025-027>029-031300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO
TODAY AND TONIGHT. THE PRIMARY IMPACT WILL BE THE CENTRAL AND
SOUTHERN MOUNTAINS OF WESTERN COLORADO AND THE NORTH SLOPE OF THE
EASTERN UINTA MOUNTAINS.  PEOPLE PLANNING TRAVEL OVER THE
MOUNTAINS TODAY AND TONIGHT SHOULD ANTICIPATE HAZARDOUS WINTER
DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL BE GRADUALLY DIMINISH ON FRIDAY. EXPECT IMPROVING
CONDITIONS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Feb 2, 6:47 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
647 PM MST THU FEB 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             VALLEY OF THE GODS      37.27N 109.93W
02/02/2012  M3.0 INCH        SAN JUAN           UT   TRAINED SPOTTER

            24HR SNOWFALL

&&

EVENT NUMBER GJT1200069

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
February 3, 12:00 AM MST to 7:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Heavy snowfall in favorable terrain caused several small avalanches along the Highway 550 corridor near Red Mountain Pass. Avalanche debris depth on the highway was up to six feet deep. The highway was closed until the debris was removed, and it was closed again later that day for several hours to do avalanche mitigation work.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437370.